Chronic Symptoms After HPV Vaccination: Danes Start Study
The controversies surrounding the human papillomavirus (HPV) vaccination and a possible association with chronic symptoms in girls and young women appear to be ongoing, despite a recent major review that dismissed the link.
Last week, the European Medicines Agency (EMA) announced that a task force found no causality between the vaccination and two sets of chronic symptom syndromes in girls and young women, which echoes previous reassurances from the Centers for Disease Control and Prevention (CDC).
Now, some clinicians and scientists say the EMA report is "not valid" and is marred by conflict of interest and reliance on already published data and are calling for an independent study of the association.
Perhaps even more notably, Denmark has announced that it is conducting its own independent investigation. More than 1300 girls and young women with such symptoms have been referred to five specialist centers in the country.
It was Denmark that requested the recent review by the EMA into the safety of HPV vaccines. That review, which began in July, focused in particular at reports of complex regional pain syndrome (CRPS), a chronic pain condition affecting the limbs, and postural orthostatic tachycardia syndrome (POTS), a condition in which the heart rate increases abnormally after sitting or standing up, causing symptoms such as dizziness and fainting, as well as headache, chest pain, and weakness.